Medication Errors

Medication errors are preventable events that are costly and increase the incidence of hospitalization and death. Errors may be related to a variety of causes.

Personnel administering medications must be familiar with the actions, indications, contraindications, potential interactions, and side effects of each drug administered. Nurses may fail to research medications they administer due to lack of time and heavy resident loads. In Indiana and in some other states, qualified medication assistants, who have only a few months of training beyond their 105 hour certified nursing assistant course, are administering a great portion of medications in the nursing home setting.

What are some common medication errors in the nursing home?

  • A medication is given to the wrong resident
  • The wrong medication is administered
  • The medication is given via the wrong route (example rectally instead of orally)
  • Failure to give sufficient water with medication (such as a bulk laxative)
  • The medication is not given at the prescribed time, or with or without food as indicated, which can result in a dangerous drug/drug, or drug/food interaction
  • Over dosage of an ordered medication
  • A medication that is contraindicated is given
  • A medication is given to a resident who is known to be allergic to the medication
  • Staff crushed a medication that should not be crushed, causing a dangerous amount of a timed-release medication to be given all at once

What are common causes of medication errors?

  • Lack of personnel (short staffing)
  • Chaotic work environments that cause distractions
  • Not following policies and procedures
  • Borrowing medications
  • Using dangerous or unacceptable abbreviations when transcribing medication orders or writing telephone orders
  • Not checking the monthly recap of nursing home orders carefully; missing new orders and orders to discontinue certain medications
  • Inability to read illegible handwriting of the physician or nurse
  • Failing to identify the resident
  • Misreading a medication order or label
  • Errors in the mathematical calculation of doses
  • Lack of knowledge concerning the medication given

Resources

US Food and Drug Administration

US Food and Drug Administration

National Institute on Aging